We use the Taylor–Wiles–Kisin patching method to investigate the multiplicities with which Galois representations occur in the mod cohomology of Shimura curves over totally real number fields. Our method relies on explicit computations of local deformation rings done by Shotton, which we use to compute the Weil class group of various deformation rings. Exploiting the natural self-duality of the cohomology groups, we use these class group computations to precisely determine the structure of a patched module in many new cases in which the patched module is not free (and so multiplicity one fails).
Our main result is a “multiplicity ” theorem in the minimal level case (which we prove under some mild technical hypotheses), where is a number that depends only on local Galois theoretic information at the primes dividing the discriminant of the Shimura curve. Our result generalizes Ribet’s classical multiplicity 2 result and the results of Cheng, and provides progress towards the Buzzard–Diamond–Jarvis local-global compatibility conjecture. We also prove a statement about the endomorphism rings of certain modules over the Hecke algebra, which may have applications to the integral Eichler basis problem.
"Patching and multiplicity for Shimura curves." Algebra Number Theory 15 (2) 387 - 434, 2021. https://doi.org/10.2140/ant.2021.15.387